I received this August 6 note from Prof. Emeritus Bernadette Rodak, Indiana University Clinical Laboratory Science program. Prof. Rodak responds to questions posted by patients to the ASCLS Consumer Web Forum and passed this along for comment:
“I have a question from a patient whose INR suddenly jumped to over 7 when he started atorvastatin (Lipitor®). I found several articles linking simvastatin (Zocor®) and another statin with elevated INRs due to affinity of the statin for cytochrome P450 enzyme 2D6. However the link didn’t appear to be the same with atorvastatin. Do you have any information on this?”
Prof. Rodak warned the patient to seek immediate medical attention to avoid a hemorrhage. I admitted to Prof. Rodak that I had no information on the interactions of statins with Coumadin, so she provided me with these references:
- Andrus MR. Oral anticoagulant drug interactions with statins: case report of fluvastatin and review of the literature. Pharmacotherapy. 2004;24:285–90.
- Westergren T, Johansson P, Molden E. Probable warfarin-simvastatin interaction. Ann Pharmacother. 2007;41:1292–5.
- Mackay JW, Fenech ME, Myint KS. Acute rhabdomyolysis caused by combination therapy with atorvastatin and warfarin. Br J Hosp Med (Lond). 2012 ;73:106–7.
I’m posting this to learn if any of our subscribers have seen cases or can provide information on statins, in particular the popular atorvastatin, raising the INR, as it seems like there is a potential danger to the patient.